Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 257, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2008, 5:16 PM CDT for Gregory County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2008, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 13, 2008, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Gregory County, SD
The radar
The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:25 PM CDT | HAIL 0.75 | 7 S Gregory, SD | A LOT OF PEA TO PENNY SIZED HAIL WITH VERY HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 132216 SVRFSD SDC053-132300- /O.NEW.KFSD.SV.W.0257.080813T2216Z-080813T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 516 PM CDT WED AUG 13 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 600 PM CDT * AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BURKE...OR 38 MILES NORTHWEST OF SPENCER NEBRASKA... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERRICK AROUND 530 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4333 9952 4300 9893 4299 9915 4299 9952 TIME...MOT...LOC 2215Z 324DEG 17KT 4312 9937 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 132231 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 531 PM CDT WED AUG 13 2008 SDC053-132300- /O.CON.KFSD.SV.W.0257.000000T0000Z-080813T2300Z/ GREGORY SD- 531 PM CDT WED AUG 13 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHWESTERN GREGORY COUNTY... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF GREGORY...OR 34 MILES NORTHWEST OF SPENCER NEBRASKA...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 550 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4333 9952 4300 9902 4299 9952 TIME...MOT...LOC 2231Z 324DEG 17KT 4306 9931 $$ MJF
000 WWUS53 KFSD 132253 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 553 PM CDT WED AUG 13 2008 SDC053-132303- /O.EXP.KFSD.SV.W.0257.000000T0000Z-080813T2300Z/ GREGORY SD- 553 PM CDT WED AUG 13 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREGORY COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM CDT... THE STRONGEST PART OF THE STORM IS EXITING THE WARNED AREA. LAT...LON 4333 9952 4300 9902 4299 9952 TIME...MOT...LOC 2253Z 324DEG 17KT 4298 9923 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:45 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 13, 4:45 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 PM CDT WED AUG 13 2008 .DISCUSSION... WEAK UPPER LEVEL WAVE SPREADING THROUGH THE AREA AND IS SUPPORTING SOME ELEVATED THUNDERSTORM ACTIVITY. MAIN CORRIDOR OF STRONGEST THETA-E ADVECTION SHOULD BE SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29 LATE THIS AFTERNOON AND TONIGHT. ACARS SOUNDINGS FROM FSD AND SUX SUGGEST SFC BASED THUNDERSTORMS WILL BE A LITTLE TOUGH TO COME BY BUT STILL SOME THREAT OF THIS HAPPENING BEFORE SUNSET. WITH A CAPE AROUND 2000 J/KG...DCAPE AROUND 1200 J/KG AND ONLY MARGINAL SHEAR...EXPECT THE MAIN THREAT FROM THUNDERSTORMS TO BE HAIL TO HALF DOLLARS AND WIND GUSTS TO 60 MPH. OTHERWISE...DEW POINTS FROM MOSGUIDE SEEMED TOO LOW SO WENT ABOVE. FAIRLY UNFOCUSED AS FAR AS CONVECTIVE POTENTIAL EARLY THU. MAIN UPR CIRCULATION WL CONTINUE TO WORK SWRD/SSWRD TOWARD ERN WY/WRN SD. IN RESPONSE...CDFNT/INVERTED TROUGH IS FORECAST TO DEVELOP THRU ERN SD ON THU. ATM DOES DESTABILIZE THRU THE DAY...NOT TO A TREMENDOUS DEGREE...BUT ENOUGH WITH OVERALL WK FLOW PATTERN TO MAKE PCPN DISTRIBUTION FCST DIFFICULT. ALSO HAVE WK BACKDOOR FRONT PUSHING IN FM NE...REACHING FAR ERN CWA LATE AFTN. ENOUGH TO PUT AT LEAST A SMALL THREAT IN EVERYWHERE BY AFTN...BUT BEST THREAT FOR STORMS WOULD SEEM TO OCCUR FROM LATE THU AFTN THRU THU NIGHT AS MAIN DIV Q SLIDES SWRD THRU WRN CWA...WITH BEST ELEVATED INSTABILITY AXIS. THE THREAT FOR LINGERING SHOWERS AND STORMS WL BE LIMITED THRU SWRN THIRD OF AREA...BEFORE OVERWHEMLING PUSH OF DRIER AIR AND RIDGING BEHIND SYSTEM CUTS OFF THREAT FROM NE TO SW. THIS DRIER AIR WL KEEP MOST OF AIR CLEAR OF PCPN FRI NIGHT THRU SAT NIGHT...WITH EXCEPTION OF A VERY LOW END THREAT ALG MO RVR MAINLY TIED TO DIURNAL HEATING CYCLE. THIS IS MORE FOR UNCERTAINTY IN THE LOCATION OF UPR LOW THAN ANY OTHER REASON. IN THE EXTENDED RANGE /SUN THRU WED/ THE WHOLE FORECAST FALLS BACK ON HANDLING THE UPPER VORTEX AND EVENTUAL EVOLUTION. CONSENSUS TREND TO TAKE IT FARTHER SWRD INTO SUNDAY BEFORE SLOWLY LIFTING CORE NE. THIS WOULD ALLOW A GOOD PUSH OF DRIER AIR TO BUILD WWRD NORTH OF THE CIRCULATION INTO MOST OF CWA. ...AND HARD TO TIME ANY PARTICULAR LOBES WRAPPING ARND THE CORE WHICH MIGHT BRUSH THROUGH THE FAR SRN CWA. CUT BACK POPS LEADING INTO SUN NIGHT AND MON...AND WHILE NOT A TREMENDOUS AMOUNT OF INSTABILITY WITH THE COLD CORE...WL MENTION A SOMEWHAT LESSER CONCENTRATION OF THUNDER TIED TO DIURNAL CYCLE. LATE LOOK AT 12Z ECMWF WOULD PUSH PRECIP THREAT PAST EXTENDED RANGE AS TAKES UNTIL THU AND FRI TO LIFT BACK NWRD INTO AREA. WOULD NEED TO END UP MUCH DRIER AND WARMER IF THIS SLN IS TO ASSERT ITSELF IN THE SUPERENSEMBLE SLNS. && .AVIATION... MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT WILL REMAIN ISOLATED TO SCATTERED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08/CHAPMAN
Hazardous weather outlook, Aug 13, 11:15 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT WED AUG 13 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1115 AM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 13, 4:20 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 6 NNE ARCO 44.46N 96.11W
08/13/2008 E0.75 INCH LINCOLN MN TRAINED SPOTTER
&&
TRMLocal storm report, Aug 13, 4:25 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 3 NNE RUSSELL 44.35N 95.92W
08/13/2008 E1.25 INCH LYON MN TRAINED SPOTTER
HALF DOLLAR SIZED HIAL REPORTED AT CAMDEN STATE PARK.
&&
TRMLocal storm report, Aug 13, 4:32 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 N RUSSELL 44.33N 95.95W
08/13/2008 E1.00 INCH LYON MN TRAINED SPOTTER
IN ADDITION TO QUARTER SIZED HAIL, 40 TO 50 MPH WIND
GUSTS ACCOMPANIED THE STORM.
&&
TRMLocal storm report, Aug 13, 4:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 SE LAKE BENTON 44.24N 96.26W
08/13/2008 E1.50 INCH LINCOLN MN PUBLIC
&&
TRMLocal storm report, Aug 13, 4:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 12 NNW MOUNTAIN LAKE 44.10N 95.02W
08/13/2008 E0.75 INCH COTTONWOOD MN PUBLIC
IN ADDITION TO PENNY SIZED HAIL, 0.65 INCH RAIN FELL
DURING THE STORM.
&&
TRMLocal storm report, Aug 13, 4:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 W MARSHALL 44.45N 95.81W
08/13/2008 E0.88 INCH LYON MN TRAINED SPOTTER
0355 PM HAIL 2 SW MARSHALL 44.43N 95.82W
08/13/2008 E0.75 INCH LYON MN AMATEUR RADIO
0403 PM HAIL 3 NNE RUSSELL 44.35N 95.92W
08/13/2008 E1.25 INCH LYON MN TRAINED SPOTTER
HALF DOLLAR SIZED HIAL REPORTED AT CAMDEN STATE PARK.
0403 PM HAIL 6 NNE ARCO 44.46N 96.11W
08/13/2008 E0.75 INCH LINCOLN MN TRAINED SPOTTER
0405 PM HAIL 2 SE LAKE BENTON 44.24N 96.26W
08/13/2008 E1.50 INCH LINCOLN MN PUBLIC
0410 PM HAIL 1 N RUSSELL 44.33N 95.95W
08/13/2008 E1.00 INCH LYON MN TRAINED SPOTTER
IN ADDITION TO QUARTER SIZED HAIL, 40 TO 50 MPH WIND
GUSTS ACCOMPANIED THE STORM.
0429 PM HAIL 1 S BURKE 43.17N 99.29W
08/13/2008 E0.75 INCH GREGORY SD PUBLIC
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:09 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 36 min |
| Aug 13, 2:40 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 35 min |
| Aug 13, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 38 min |
| Aug 13, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 45 min |
| Aug 13, 5:12 PM CDT | Flash Flood Warning | FSD | Gregory | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.